Arizona, 2012Damaging Winds and Heavy Rain in Arizona, May 9, 2012
May 9, 2012 · NWS PSR · 6 events in 2 counties and zones
An upper level low pressure system moved eastward across southern Arizona on May 9th. Southeast flow ahead of the low advected moisture into eastern Arizona, and scattered thunderstorms developed across portions of south central Arizona during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved eastward across southern Arizona on May 9th. Southeast flow ahead of the low advected moisture into eastern Arizona, and scattered thunderstorms developed across portions of south central Arizona during the afternoon hours. A few of the storms generated strong and damaging microburst winds, in addition to locally heavy rain and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 9, 3:15 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, May 9, 3:15 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST WED MAY 9 2012
.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO SLIDE ALONG THE ARIZONA AND MEXICO
BORDER TONIGHT WITH HIGH PRESSURE BUILDING BACK INTO THE REGION BY
THE WEEKEND. SEASONALLY TYPICAL TEMPERATURES WILL INCREASE BY THE
END OF THE WEEK...WITH WIDESPREAD 100 DEGREE READINGS EXPECTED IN
THE LOW DESERTS BY THE WEEKEND. THUNDERSTORM ACTIVITY MAY BE MORE
EXTENSIVE TODAY...MAINLY EAST OF PHOENIX...AS MORE LOW LEVEL
MOISTURE IS PULLED INTO THE REGION FROM THE EAST. DRY WEATHER IS
ANTICIPATED FOR THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...
THE UPPER LEVEL LOW WHICH HAS RESULTED IN THE INCREASED MOISTURE
ALONG WITH SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST AND
SOUTH CENTRAL ARIZONA WILL CONTINUE ITS TRACK OVER NORTHERN MEXICO
OVER THE NEXT 36 HOURS. THUNDERSTORM DEVELOPMENT HAS BEEN MAINLY
OVER TUCSONS AREA AND THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX.
SOME CONVECTION OVER SOUTHERN GILA COUNTY EARLY THIS AFTERNOON WILL
LIKELY BE SHORT LIVED AS IT HEADS INTO NORTHWEST PINAL AND NORTHEAST
MARICOPA COUNTIES...HOWEVER OUTFLOW WINDS AND BLOWING DUST ARE
LIKELY FROM THUNDERSTORMS ACROSS THE VALLEY THIS EVENING.
LOOKING AT TUCSONS MORNING AND SPECIAL 18Z SOUNDINGS...THERE IS
DEFINITELY AN INCREASE IN THE BOUNDARY LAYER MOISTURE WITH DEW
POINTS IN THE UPPER 30S AND LOW TO MID 40S OVER MOST OF THE REGION.
MODEL ANALYSIS CONTINUES TO SHOW DECENT MIXING RATIOS OVER SOUTHEAST
ARIZONA WITH VALUES OVER 7G/KG AND ACROSS SOUTHERN GILA COUNTY WITH
VALUES JUST OVER 5G/KG...WHICH HAS LED TO MLCAPES IN THE 500-1000
J/G RANGE. AS THE UPPER LOW EXITS TO THE SOUTHEAST AND DIURNAL
HEATING CEASES...THUNDERSTORM ACTIVITY SHOULD SLOWLY WANE THROUGH
THE EVENING HOURS.
PROGRESSIVE TROUGH THROUGH THE NORTHERN PLAINS AND SOUTHERN CANADIAN
PROVINCES WILL HAVE PULLED THE CURRENT SOUTHWEST CONUS CUTOFF SYSTEM
INTO THE SOUTHERN PLAINS BY FRIDAY. RATHER FLAT SHORTWAVE RIDGING
WILL BUILD THROUGH THE REGION OVER THE WEEKEND WITH H5 HEIGHTS
GENERALLY EITHER SIDE OF 582DM. OPERATIONAL MODELS MAINTAIN SOME
SEMBLANCE OF A HEIGHT FIELD WEAKNESS AND TROUGHING OVER THE CNTRL
ROCKIES THROUGH THE BEGINNING OF NEXT WEEK...HOWEVER EFFECTS ON
SENSIBLE WEATHER WITHIN THE FORECAST AREA APPEARS NEGLIGIBLE.
1000-850MB THICKNESSES INCREASE AND BECOME DIURNALLY STEADY AROUND
144DM (ALBEIT NOT QUITE AS HIGH VIA GFS FORECASTS) YIELDING
TEMPERATURES IN A MUCH ABOVE AVERAGE RANGE. HAVE TRENDED HIGHS
TOWARDS AND ABOVE THE WARMEST GUIDANCE MEMBERS BASED ON PAST
TRENDS...WITH SEVERAL CONSECUTIVE DAYS ABOVE THE 100F THRESHOLD
EXPECTED FOR LOW DESERT LOCATIONS.
&&
.AVIATION...
SOUTH CENTRAL AZ INCLUDING...KPHX...KIWA...AND KSDL...
...GUSTY OUTFLOW WINDS AND AREAS OF BLOWING DUST NEAR KIWA EARLY
THIS AFTERNOON AND NEAR KPHX AND KSDL BY MID TO LATE AFTERNOON...
THROUGH 20Z WED...SCT CLDS AOA 20 THSD FT...EAST TO SOUTHEAST WIND 8
TO 14 KTS...FRM 20Z WED TO 03Z THU...SOUTHEAST WIND 8 TO 15
KTS...BKN CLDS NEAR 7-8 THSD AGL...THUNDERSTORMS DEVELOPING OVER THE
MOUNTAINS EAST TO SOUTHEAST OF KSDL AND KIWA WITH A HIGH PROBABILITY
OF STRONG THUNDERSTORM WIND GUSTS OR OUTFLOW BOUNDARIES SPREADING TO
NEAR KIWA BY 20-21Z...KPHX BY 21-22Z...AND KSDL BY 22-23Z. THE BEST
CHANCE FOR VISIBILITY RESTRICTIONS IN BLOWING DUST WILL BE AT KIWA
AND KPHX. THUNDERSTORMS TO RAPIDLY DIMINISH AFTER 03Z AS SOLAR
HEATING IS LOST...BEST DYNAMICS MOVE TO THE EAST...AND AIRMASS
STABILIZES.
SOUTHEAST CALIFORNIA...AND SOUTHWEST AZ...INCLUDING KIPL...KBLH...
CIGS AOA 20 THSD FT AND TYPICAL DIURNAL WIND TRENDS THRU THE TAF
FORECAST PERIOD.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL KEEP SKIES CLEAR
AND TEMPERATURES ABOVE NORMAL THROUGH THE PERIOD. WIDESPREAD 100 TO
105 DEGREE READINGS ARE EXPECTED ACROSS THE LOWER DESERTS EACH
AFTERNOON. GENERALLY LIGHT DIURNAL WINDS ARE EXPECTED. MINIMUM
RELATIVE HUMIDITIES WILL FALL TO BETWEEN 5 AND 10 PERCENT EACH DAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...CDEWEY/MO
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, May 9, 4:09 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
409 AM MST WED MAY 9 2012
AZZ024-101200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
409 AM MST WED MAY 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF AFTERNOON AND EVENING HIGH BASED AND DRY
THUNDERSTORMS. THE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG AND
GUSTY WINDS IN EXCESS OF 50 MPH AS WELL AS SOME BLOWING DUST IN THE
LOWER ELEVATIONS. ALSO...THE STORMS CAN PRODUCE DEADLY CLOUD TO
GROUND LIGHTNING. STRONG WINDS ALONG WITH RELATIVELY LOW HUMIDITIES
CAN PROMOTE HIGH FIRE DANGER AS WELL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
AZZ022-023-027-028-101200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
409 AM MST WED MAY 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE
HIGHER TERRAIN EAST OF PHOENIX...AND A FEW STORMS MAY MOVE INTO THE
EASTERN DESERT FRINGES DURING THE LATE AFTERNOON OR EVENING HOURS.
ALTHOUGH THE CHANCE OF STORMS MOVING INTO THE LOWER DESERTS IS RATHER
SLIM THERE IS A MUCH BETTER CHANCE THAT STRONG GUSTY OUTFLOW WINDS
SPREAD WESTWARD AND INTO THE SOUTH CENTRAL DESERTS...INCLUDING THE
GREATER PHOENIX METROPOLITAN AREA. SOME OF THE STRONGER WIND GUSTS
COULD EXCEED 45 MPH...AND PRODUCE DENSE BLOWING DUST WHICH WOULD
MAKE FOR HAZARDOUS DRIVING CONDITIONS. THUNDERSTORMS THAT DEVELOP
HAVE THE POTENTIAL TO GENERATE DEADLY CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, May 9, 3:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM MST WED MAY 9 2012
AZZ024-028-092330-
GILA AZ-PINAL AZ-MARICOPA AZ-
346 PM MST WED MAY 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 430 PM MST
AT 342 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF CANYON LAKE...MOVING SOUTHWEST AT
20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
PERIODS OF BRIEF HEAVY RAIN AND VERY SMALL HAIL OR GRAUPEL.
LOCATIONS IMPACTED INCLUDE...
CANYON LAKE...
SUPERSTITION MOUNTAINS...
LOST DUTCHMAN STATE PARK AND KINGS RANCH...
LAT...LON 3332 11138 3347 11158 3367 11136 3360 11116
TIME...MOT...LOC 2245Z 047DEG 11KT 3355 11136
NOLTE
Special weather statement, May 9, 4:07 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST WED MAY 9 2012
AZZ023-024-028-100000-
PINAL AZ-MARICOPA AZ-
407 PM MST WED MAY 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 500 PM MST
AT 400 PM MST...STORM SPOTTERS REPORTED AREAS OF BLOWING DUST
ASSOCIATED WITH AN OUTFLOW BOUNDARY MOVING THROUGH NORTHWEST PINAL
COUNTY. STRONG GUSTY WINDS UP TO 45 MPH WITH AREAS OF BLOWING DUST
DOWN BELOW ONE MILE WILL BE POSSIBLE. MOTORISTS ALONG HIGHWAY
79...STATE ROUTE 287 AND STATE ROUTE 87 SHOULD EXPECT RAPIDLY
CHANGING CONDITIONS AND REDUCED VISIBILITIES DUE TO BLOWING DUST.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THIS OUTFLOW BOUNDARY
MOVES TO THE NORTH...GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS
AS WITH PERIODS OF BRIEF RAINFALL AND PEA SIZED HAIL.
LOCATIONS IMPACTED INCLUDE...
COOLIDGE...
FLORENCE...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3326 11219 3324 11210 3321 11209 3320 11159
3344 11158 3343 11124 3317 11114 3275 11173
3280 11178 3280 11188 3277 11189 3277 11204
3273 11205 3273 11215 3268 11216 3268 11220
TIME...MOT...LOC 2301Z 026DEG 76KT 3294 11179
NOLTESpecial weather statement, May 9, 4:08 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
408 PM MST WED MAY 9 2012
AZZ022-023-028-092345-
PINAL AZ-MARICOPA AZ-
408 PM MST WED MAY 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
EXTREME NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 445 PM MST
AT 405 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG OUTFLOW WINDS EXTENDING FROM NORTH OF SCOTTSDALE...TO EAST
MESA. THE WINDS SHOULD MOVE SOUTHWEST ACROSS THE PHOENIX METRO
AREA...FOLLOWED BY BRIEF HEAVY RAINS.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALCON FIELD AIRPORT...
PARADISE VALLEY...
MESA...
TEMPE...
EAST AND CENTRAL PHOENIX...
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
LOCAL BLOWING DUST IS POSSIBLE...ESPECIALLY AS WINDS ENTER THE
SOUTHEAST VALLEY. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL
OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR
HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3381 11191 3382 11181 3372 11179 3370 11171
3350 11169 3347 11158 3321 11159 3321 11209
3322 11208 3329 11220 3325 11222 3329 11259
3378 11260 3380 11207 3393 11207 3393 11190
TIME...MOT...LOC 2304Z 069DEG 7KT 3361 11178
WOODALLLocal storm report, May 9, 4:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
409 PM MST WED MAY 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 E QUEEN CREEK 33.24N 111.56W
05/09/2012 E0.25 INCH PINAL AZ TRAINED SPOTTER
&&
EVENT NUMBER PSR1200083
MBLocal storm report, May 9, 4:16 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
416 PM MST WED MAY 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM DUST STORM 3 S COOLIDGE 32.94N 111.53W
05/09/2012 PINAL AZ TRAINED SPOTTER
VSBY 1 8 MILE
&&
EVENT NUMBER PSR1200084
MBLocal storm report, May 9, 4:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST WED MAY 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM DUST STORM 5 NE CASA GRANDE 32.94N 111.67W
05/09/2012 PINAL AZ TRAINED SPOTTER
VSBY 1 4 MILE
&&
EVENT NUMBER PSR1200085
MBThunderstorm Wind, Maricopa
- When
- May 9, 4:30 PM MST to 6:00 PM MST
- Where
- Maricopa County, Phoenix
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $70,000
- Reported by
- Utility Company
- Coordinates
- 33.480, -112.070
Southeast flow ahead of a vigorous upper level low pressure system spread moisture into south central Arizona on May 9th. This led to the development of scattered thunderstorms over the central deserts during the afternoon and early evening hours. A few storms in the greater Phoenix area produced damaging microburst winds, estimated to be 50 knots or higher. According to SRP, a local utility company, the winds downed 9 12-kilovolt poles, most of them in north-central Phoenix. Over 4800 people were without power at the peak of the storms.
Thunderstorm Wind, Pinal
- When
- May 9, 4:35 PM MST
- Where
- Pinal County, 8.35 mi NNW of Magma
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 33.240, -111.560
A low pressure system moving east across southern Arizona spread moisture into south central Arizona which led to scattered thunderstorms over the lower deserts during the afternoon hours on May 9th. According to a trained weather spotter, microburst wind gusts estimated at 70 knots damaged 8 mobile homes in the Pleasant Valley Mobile Home Park at approximately 435 PM. The park was located near Germain and Ironwood, about 5 miles east of Queen Creek. Six of the homes had their northeast-facing awnings removed. The strong winds lifted up the overhangs and in some cases removed portions of the roofs. Many of these homes were blown off of their foundations. The strong microburst winds were likely enhanced by a gustnado, which increased the severity of the damage. In addition to the mobile home damage, the strong winds blew down a number of power lines in the area.
Thunderstorm Wind, Maricopa
- When
- May 9, 4:38 PM MST to 5:00 PM MST
- Where
- Maricopa County, 1.8 mi SW of Gilbert
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.330, -111.800
An upper level low pressure system moving east across southern Arizona spread moisture into eastern Arizona and led to scattered thunderstorms across the central deserts during the afternoon hours on May 9th. A few storms generated gusty and damaging winds estimated to be in excess of 60 knots. At 439 PM, a trained weather spotter reported that small trees and large limbs were down over the road at Ray and Cooper in Gilbert. Another weather spotter in Chandler reported that three large trees, all of them 36 inches wide, were blown over near south Dobson road and East Market Place at approximately 5 PM. Pictures of the downed trees were taken and sent to the Phoenix WCM.
Heavy Rain, Maricopa
- When
- May 9, 4:45 PM MST to 5:30 PM MST
- Where
- Maricopa County, 0.9 mi SE of Golden Hills
- Reported by
- Trained Spotter
- Coordinates
- 33.420, -111.690
An upper level low pressure system moving east across Arizona spread moisture into south central Arizona, and led to the development of scattered afternoon thunderstorms on May 9th. Some of the storms produced locally heavy rainfall, in addition to strong and damaging microburst winds. At 515 PM, a trained weather spotter in east Mesa reported localized street flooding on Broadway road between Sossamon and 80th Street. A nearby Guadalupe Channel ALERT site measured 0.91 inches of rainfall. The street flooding created hazardous driving conditions during the late afternoon rush hour.
Thunderstorm Wind, Pinal
- When
- May 9, 5:00 PM MST
- Where
- Pinal County, 7.55 mi W of Casa Blanca
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 33.120, -112.050
An upper level low pressure system moving eastward across southern Arizona spread moisture into eastern Arizona and scattered thunderstorms developed over the central deserts during the afternoon hours on May 9th. A few of the storms generated strong, damaging microburst winds. At 5 PM, a 58 MPH wind gust was measured four miles north of the town of Maricopa. The wind gust was reported by an official COOP weather observer.
Thunderstorm Wind, Maricopa
- When
- May 9, 6:15 PM MST
- Where
- Maricopa County, 1.74 mi E of Gila Bend
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 32.950, -112.690
An upper level low moving east across southern Arizona spread moisture into south central Arizona and led to scattered thunderstorms during the afternoon and evening hours on May 9th. Some of the storms in the Gila Bend area produced damaging microburst winds with peak gusts estimated to be at least 60 knots. As reported by the local utility company, at approximately 615 PM the gusty winds downed a tree which blocked traffic on Pima Road and Highway 85. Construction debris from Interstate 8 and Bypass 85 was strewn about by the strong winds. In addition, power lines were downed by sustained winds reported to be in excess of 45 mph and this left most of the town of Gila Bend without power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, May 9 to 31, 20125 injured · $2.5 million · 1 event
- Tornado in Louisiana, May 9, 2012$100,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, May 9, 2012$43,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, May 9, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, May 9, 2012$11,000 · 50 kt wind · 15 events
- Damaging Wind in Georgia, May 9, 2012$20,000 · 55 kt wind · 1 event
- Damaging Winds in South Carolina, May 9, 2012$6,000 · 50 kt wind · 9 events
- Hail in Florida, May 9, 20121.5 in hail · 6 events
- Hail in Ohio, May 9, 20120.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 9, 20124 events
- Damaging Winds in North Carolina, May 9, 2012$5,000 · 50 kt wind · 4 events
- Tornado and Hail in Arizona, May 9, 2012$500 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372556, 370666, 370671, 370673, 370672, 370674.